Alert archive / Colorado / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 252, NWS Goodland, KS

July 31, 2010Cheyenne County, Kit Carson County, Colorado; Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 31, 2010, 2:48 PM MDT for Cheyenne County, Kit Carson County, Colorado; Wallace County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2010, 2:48 PM MDT (20:48 UTC)
Expired
Jul 31, 2010, 3:08 PM MDT
In force
20 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.5 in
Wind
70.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO, Wallace County, KS

The radar

The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WUUS53 KGLD 312048
SVRGLD
COC017-063-KSC199-312145-
/O.NEW.KGLD.SV.W.0252.100731T2048Z-100731T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT SAT JUL 31 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  SOUTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 345 PM MDT

* AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR ARAPAHOE...AND WAS
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARAPAHOE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 145 AND 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3918 10219 3900 10177 3871 10224 3878 10239
TIME...MOT...LOC 2048Z 216DEG 19KT 3883 10224
WIND...HAIL 70MPH <.50IN

$$

MCGUIRE
1 follow-up statement
967 
WWUS53 KGLD 312108
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
308 PM MDT SAT JUL 31 2010

COC017-063-KSC199-312118-
/O.CAN.KGLD.SV.W.0252.000000T0000Z-100731T2145Z/
CHEYENNE CO-KIT CARSON CO-WALLACE KS-
308 PM MDT SAT JUL 31 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WALLACE...
SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3918 10219 3900 10177 3871 10224 3878 10239
TIME...MOT...LOC 2108Z 216DEG 19KT 3892 10216

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 11:30 AM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 31, 11:30 AM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1130 AM MDT SAT JUL 31 2010

.DISCUSSION...
312 AM MDT SAT JUL 31 2010

A RIDGE WILL BE OVER THE ROCKIES AND PLAINS THROUGH THIS FORECAST.
THE RIDGE WILL FLATTEN SOME BY MONDAY AS A SHORTWAVE MOVES EAST
ACROSS SOUTHERN CANADA.SURFACE HIGH PRESSURE WILL BE OVER NORTHWEST
KANSAS TODAY FOLLOWED BY A TROUGH ON SUNDAY. THE TROUGH AXIS WILL
MOVE THROUGH NORTHWEST KANSAS MONDAY AFTERNOON FOLLOWED BY HIGH
PRESSURE MONDAY NIGHT.

CURRENT RADAR SHOWING PERSISTENT AREA OF STORMS OVER THE EXTREME
SOUTHWEST PORTION OF THE FA. PLAN TO GO WITH CHANCE POPS OVER THAT
AREA FOR THIS MORNING. OTHERWISE SHORTWAVES COME THROUGH THE FLOW
EACH DAY THROUGH MONDAY. THE FRONT MOVES BACK NORTH TODAY SHOULD
FOCUS MORE STORMS OVER THE SOUTHWEST HALF OF THE FA THIS AFTERNOON.
TONIGHT CONVECTIVE INHIBITION SHOULD LIMIT COVERAGE OF STORMS. A
SURFACE TROUGH WILL BECOME THE BOUNDARY FOR STORMS TO INITIATE ON
SUNDAY AND MONDAY. HOWEVER WARM H7 TEMPERATURES WILL LIMIT
CONVECTION. PLAN TO GO WITH SLIGHT CHANCE POPS FOR SUNDAY AND CHANCE
POPS ON MONDAY AFTERNOON/NIGHT AS THE TROUGH MOVES ACROSS THE FA.

DEWPOINT DEPRESSIONS ARE ARE 3 DEGREES OR LESS AND WINDS ARE LIGHT
AND VARIABLE. THE NAM BOUNDARY LAYER RH INDICATES THAT VALUES COULD
REACH 85 PERCENT ACROSS MUCH OF THE FA. CONDITIONS ARE FAVORABLE FOR
SOME STRATUS/FOG DEVELOPMENT SO WILL INCLUDE PATCHY FOG THIS MORNING.

850MB TEMPERATURES WARM UP TO THE LOWER 30S SUNDAY/MONDAY. TODAY
WILL BE SLIGHTLY COOLER ESPECIALLY IN THE AREA CURRENTLY WITH
STORMS. UNDERCUT GUIDANCE A FEW DEGREES THERE OTHERWISE UPPER
80S/LOWER 90S ELSEWHERE ACROSS THE FA. MAX READINGS SUNDAY/MONDAY
SHOULD BE IN THE MID/UPPER 90S. MIN TEMPERATURES WILL BE IN THE 60S.

FS
&&

.AVIATION...
1130 AM MDT SAT JUL 31 2010

FOR THE 18Z TAFS...VFR CIGS AND VIS ARE EXPECTED AT BOTH SITES
THROUGH THE PERIOD ALONG WITH LIGHT SOUTHEAST WINDS. SCATTERED TSRA
CURRENTLY OVER PORTIONS OF EASTERN COLORADO MAY COME CLOSE TO KGLD
LATER THIS AFTERNOON/EVENING BUT CONFIDENCE IS TOO LOW TO PLACE A
TEMPO IN THE TAF. WILL MONITOR 88D TRENDS AS THE AFTERNOON
PROGRESSES TO DETERMINE WHETHER TO AMEND FOR THE INCLUSION OF
STORMS.  DON/T THINK TSRA WILL BE A FACTOR AT KMCK.

05
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 31, 1:30 PM MDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT SAT JUL 31 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
130 PM MDT SAT JUL 31 2010 /230 PM CDT SAT JUL 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS ARE EXPECTED MAINLY ACROSS PORTIONS OF EASTERN
COLORADO AND IN NORTHWEST KANSAS...WEST OF HIGHWAY 25. HAIL TO ONE
INCH AND GUSTY WINDS OF 60 MPH WILL BE POSSIBLE WITH THE STRONGEST
STORMS. ADDITIONALLY THE STORMS WILL BE SLOW MOVING AND WILL PRODUCE
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DISTURBANCES PASSING OVER THE TRI-STATE AREA WILL BRING A CHANCE OF
THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH MUCH OF NEXT NEXT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Jul 31, 10:04 AM MDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1004 AM MDT SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       8 NNE BURLINGTON        39.42N 102.20W
07/31/2010  M2.98 INCH       KIT CARSON         CO   PUBLIC

            COCORAHS REPORT AS OF 7 A.M.

&&

APIETRYC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:31 PM MDTSevere Thunderstorm WarningGLDKit Carson39 min
Jul 31, 2:24 PM MDTFlash Flood WarningGLDCheyenne2 hr
Jul 31, 2:25 PM MDTSevere Thunderstorm WarningGLDYuma31 min
Jul 31, 2:52 PM MDTSevere Thunderstorm WarningGLDCheyenne16 min
Jul 30, 6:08 PM MDTSpecial Weather StatementGLDWallace37 min
Jul 30, 6:41 PM MDTFlash Flood WarningGLDWallace97 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2010Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.